Sunday, July 25, 2021

Comments by tapernurse

Showing 17 of 17 comments.

  • Thank you Kerry for your quick response on my former comment and questions!
    In the meantime I pointed out the article to a member of our patients-association and she replied with more questions in particular about EMDR during withdrawal.
    ‘Assuming that almost everyone has to deal with withdrawal symptoms during/after the withdrawal of psychotropic medication, one short, the other long, is it wise to undergo EMDR treatments during that time or could that that too burdensome?
    Are EMDR therapists even aware that tapering can be very taxing on the body and brain? Is this taken into account?
    Have studies been done on that? Are there EMDR patients who indicate this (experience stories, complaints, etc.)?
    Is EMDR desirable during dismantling and the time afterwards?
    How about withdrawal causing an extra trauma or even in itself? ‘

  • Thank you for the interesting article. I’d like to know more about the (im)possiblities of EMDR during the use of psychotropic medication. Lots of people have questions about this. They often get the advice to stop the medication before starting EMDR. Trying to do that they suffer from withdrawal which makes it impossible to undergo EMDR. On the other hand it sounds plausible that ‘work with trauma’ can be helpful to avoid lifelong use of harmful meds.
    What I understood so far is that there are no guidelines for EMDR-professionals what to do in this kind of situations.

  • Peter, what you say about the ‘automatic’ renewal of prescriptions; in the Netherlands the guideline for general practitioners says patients on psychotropic drugs should be seen every 3 months to evaluate if medication is still needed. I am sure this will help prevent long use. And we know that the longer the use, the harder it is to taper. Why don’t doctors follow this rule? Is it because of the mechanism as in the Dutch saying: ‘a satisfied smoker is not a troublemaker’?

  • In his book, Peter says that the Care Institute in the Netherlands (ZiN) opposes the reimbursement of medication in small dosages to taper in a safe way (taperingstrips) Thanks for mentioning!
    Can you imagine? Such a governmental institution of a country from which this important innovation came about!
    The same goverment decided to spend 24 million euros on a project to improve the prevention of suicide.
    Our Patients Association suggested to also pay attention to the awareness of the increase in the risk of suicide of withdrawal, protracted withdrawal and akathisia, and the need for adjustments of the guidelines on these points. Their answer; ‘ Maybe we do this in one and a half year’

  • Thank you Jennifer for this comprehensive overview. I will certainly use your insights in my work as chairman of the association for tapering medication in the Netherlands.
    A question: what exactly do you mean with ‘slow tapering’ in this sentence:
    ‘Nonetheless, a dizzying array of symptoms have been linked to particular drug classes. For example, withdrawal from antidepressants, even with slow tapering, may cause “anxiety, irritability, agitation,etc.’
    Is this for example the unreliable and risky (because not evenly dosed) counting of beads of effexor?
    I’m asking this because we’re having taperingstrips now to reduce medication as slow as needed.

  • ” I find it disturbing that “care providers” will not acknowledge the side effects/withdrawal effects of these drugs. Of course, if they did, they would have nothing left in their tool box except to actually listen to their patients.” (Temple 1234)

    The good news is, that we have accessibility to small dosages for more than 44 psychotropic medicine, which are not only very helpful to come off your medication, because they prevent withdrawal symptoms, but also seems to be successful in case of protracted withdrawal. For example; it’s possible to come off your effexor from 37,5 mg to 0 in e.g. 3 months. The smallest tablet contains 0,5 mg. When you experience protracted withdrawal symptoms afterwards, you can use e.g. 1 mg during a month. We see good results with this treatment.
    http://www.taperingstrip.org

  • Hi Lisa; thanks for sharing your story with us. Unfortunately many of the same kind we hear from patients and ex-patients. I think it’s hard to believe that there are still doctors who don’t know about withdrawal.
    Maybe it’s more likely they don’t have a clue how to help their patients coming off their psychotropic medication in a safe way. We must tell them there is a worldwide possibility to prescribe taperingstrips containing pouches with very small dosages of the medication.
    http://www.taperingstrip.org

  • ‘ It does not result, as most people think, from tapering too fast. It happens even with very slow tapering.’

    But how slow can you taper when you have to go from venlafaxine 37,5 mg to 0 mg in one step?
    The use of taperingstrips makes it possible to reduce in 1, 2 ,3 or more months. Considering the increasing impact of reducing dosages on the receptors with the smallest last steps, we hope (and see in our patients)for a preventive effect on the risk of developing tardive dyskenisia.

  • As a member of the patient association (Vereniging Afbouwmedicatie) in the Netherlands, everyday we see people finally finding the solution to come off their psycotropic drugs safely. How? By reducing their dosage as slowly as they need by using taperingstrips. Doctors can prescribe these strips in order to accommodate an individual approach of tapering to avoid withdrawal symptoms as much as possible, via http://www.taperingstrip.org
    Read the recent article about ‘How user knowledge of psychotropic drug withdrawal resulted in the development of person-specific tapering medication’. https://journals.sagepub.com/doi/full/10.1177/2045125320932452
    http://www.verenigingafbouwmedicatie.nl

  • Thanks Linda for sharing your story,
    In the Netherlands we have a patients-association for tapering. Already for 44 psychotropic medications are very low doses available (e.g. gabapentin 5 mg) so patients can taper as slow as they need.
    Contact us through: [email protected]